Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 136, NWS La Crosse, WI

June 22, 2017Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 22, 2017, 9:08 PM CDT for Chickasaw County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 9:08 PM CDT (02:08 UTC)
Expired
Jun 22, 2017, 10:00 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS53 KARX 230208
SVRARX
IAC037-230300-
/O.NEW.KARX.SV.W.0136.170623T0208Z-170623T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
908 PM CDT THU JUN 22 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Chickasaw County in northeastern Iowa...

* Until 1000 PM CDT

* At 907 PM CDT, a severe thunderstorm was located near Ionia, or 9
  miles east of Charles City, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Law enforcement. Around 850 PM, quarter size hail was 
           reported in Floyd.

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Ionia around 910 PM CDT. 
  New Hampton around 925 PM CDT. 
  Jerico around 930 PM CDT. 
  Fredericksburg around 940 PM CDT. 
  Lawler and Protivin around 945 PM CDT. 

Other locations impacted by this severe thunderstorm include
Chickasaw, Alta Vista, North Washington, Bassett and County Roads B
28 And V 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9255 4321 9208 4294 9208 4299 9256
TIME...MOT...LOC 0207Z 276DEG 26KT 4310 9250 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hollan
3 follow-up statements
343 
WWUS53 KARX 230233
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
933 PM CDT THU JUN 22 2017

IAC037-230300-
/O.CON.KARX.SV.W.0136.000000T0000Z-170623T0300Z/
Chickasaw IA-
933 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CHICKASAW COUNTY...

At 932 PM CDT, a severe thunderstorm was located over New Hampton,
moving east at 30 mph.

HAZARD...Quarter size hail. Winds up to 50 mph are also possible.

SOURCE...Law enforcement. This storm has a history of producing 
         quarter size hail.

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Lawler and Fredericksburg around 945 PM CDT. 

Other locations impacted by this severe thunderstorm include Alta
Vista, North Washington, County Roads B 28 And V 18, Highway 18 And
County V 18 and County Roads V 56 And B 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9243 4321 9208 4294 9208 4298 9247
TIME...MOT...LOC 0232Z 281DEG 24KT 4305 9227 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hollan
571 
WWUS53 KARX 230251
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
951 PM CDT THU JUN 22 2017

IAC037-230300-
/O.CON.KARX.SV.W.0136.000000T0000Z-170623T0300Z/
Chickasaw IA-
951 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN CHICKASAW COUNTY...

At 950 PM CDT, a severe thunderstorm was located near Waucoma, or 11
miles east of New Hampton, moving east at 30 mph.

HAZARD...Quarter size hail. Winds up to 50 mph are also possible.

SOURCE...Law enforcement. 

IMPACT...Damage to vehicles is expected. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Chickasaw County, including the following locations: 
Boyd and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4313 9229 4312 9209 4294 9208 4297 9234
TIME...MOT...LOC 0250Z 276DEG 26KT 4304 9209 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hollan
946 
WWUS53 KARX 230258
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
958 PM CDT THU JUN 22 2017

IAC037-230308-
/O.EXP.KARX.SV.W.0136.000000T0000Z-170623T0300Z/
Chickasaw IA-
958 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW COUNTY
WILL EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4313 9229 4312 9209 4294 9208 4297 9234
TIME...MOT...LOC 0258Z 276DEG 26KT 4304 9203 

$$

Hollan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:00 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 22, 6:00 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Thu Jun 22 2017

.SHORT TERM...(Tonight through Friday Night)
Issued at 153 PM CDT Thu Jun 22 2017

Surface analysis shows a cold front extending from east central to
far southwest WI and then into northeast IA. Meanwhile, water vapor
imagery showing a weak mid-level trough dropping southeast through
MN. Lift and frontogenesis ahead of this trough was producing
widespread showers and thunderstorms across the south half of MN and
much of WI. Cloud cover and precipitation keeping temperatures in
check with readings at 1 PM ranging from the middle 60s to the
middle 70s.

The mid-level trough and associated frontogenesis will continue to
slip slowly southeast through the area this evening, fueling
shower/thunderstorm activity. Highest severe threat at this point
through this evening looks to be tied closer to the surface cold
front/higher CAPE pool across far southwest WI into northeast IA.
Large hail and damaging winds would be the main threats. Another
concern will be threat for some heavier rainfall and potential for
localized ponding of water where convection trains. However, the
trough/frontogenesis will be fairly progressive, exiting southeast
of the area soon after midnight. For this reason, will hold off on
Flash Flood headlines for now.

Drier/cooler air filters in to the region Friday on breezy northwest
winds. There will be a slight chance for showers across northern WI
in cooler cyclonic flow aloft. The rest of the area should just see
a build up in cumulus given steep lower level lapse rates.
Otherwise, plan on highs only in the upper 60s to the middle 70s or
some 10 degrees below seasonal norms. Partly cloudy/fairly chill
conditions for Friday night with lows in the upper 40s to the lower
50s.

.LONG TERM...(Saturday through Thursday)
Issued at 153 PM CDT Thu Jun 22 2017

Cool conditions to last through the weekend into Monday as long wave
troughing takes hold across the region. Several embedded shortwave
trough drop into the region in northwest flow aloft for periodic
shower/isolated storms. A couple rather vigorous troughs dropping
through Saturday and Sunday afternoon/early evening will bear some
watching. NAM Bufkit shows an Inverted-V type environment with 600-
1200J/kg 0-3km MUCAPE and lower Wetbulb Zero heights. This could
produce a few stronger storms with hail and gusty winds. Otherwise,
plan on highs Saturday through Monday mainly in the 60s with
overnight lows in the mid 40s to near 50.

Tuesday through Thursday will see a slow warm-up as mid-level
heights build. Tuesday looks dry but then shower/thunder chances
return Tuesday night through Thursday as latest GFS/ECMWF bring a
cold front through the Northern Plains into the Upper Mississippi
River Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 22 2017

Cigs: expecting mostly vfr cigs through mid/late evening as
scattered/broken line of convection sinks southeast across the area.
Could drop into mvfr for a short period. Skies should scatter
before 06z, and mostly hold sct until Fri afternoon. With hefty low
level lapse rates and good low level cold air advection, should see
some afternoon cu development...sct/bkn. Can't rule out some mvfr
cigs, but will keep vfr for now.

WX/vsby: sloping south-north frontogenetic region associated with a
passing cold front, along with some help aloft from a shortwave,
will continue to fire some shra/ts into the mid evening hours. Heavy
rain will accompany any storm, with reductions to around 2sm at
times. Could see a few isolated showers later Friday afternoon,
although models generally just suggesting some aggravated cu.

Winds: north northwest through Friday, with gusts kicking in thanks
to mixing by late morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....Rieck
Hazardous weather outlook, Jun 22, 11:44 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1144 AM CDT Thu Jun 22 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1144 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected into tonight. A few storms may be
severe with large hail and damaging winds mainly south of I-90,
but heavy rain will be the main impact. Areas that receive
repeated rounds of thunderstorms with heavy downpours may result
in some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible at times Saturday through
Monday with thunderstorms also possible on Wednesday. The
probability for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Makowski

In the hours before

Special weather statement, Jun 22, 7:55 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
755 PM CDT Thu Jun 22 2017

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-230400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Austin, Preston,
Caledonia, Viroqua, Prairie Du Chien, Richland Center,
and Platteville
755 PM CDT Thu Jun 22 2017

...Scattered Storms This Evening...

Storms will continue to develop this evening, all capable of
producing very heavy downpours - which could result in localized
street flooding. In addition, the strongest storms could yield
small hail up to 1/2 inch.

If you have evening plans, be prepared to find indoor shelter when
storms approach. Also, never cross flooded roadways.

Rieck
Local storm report, Jun 22, 8:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             NORA SPRINGS            43.14N 93.01W
06/22/2017  E0.25 INCH       FLOYD              IA   LAW ENFORCEMENT

&&

RIECK
Local storm report, Jun 22, 9:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
908 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             FLOYD                   43.13N 92.74W
06/22/2017  E1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

            PEA TO QUARTER SIZED HAIL

&&

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:36 PM CDTSevere Thunderstorm WarningARXFloyd39 min
Jun 22, 10:43 PM CDTSevere Thunderstorm WarningARXFayette32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.